Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Mar 31, 2012, 4:54 PM EDT for Horry County, South Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2012, 4:54 PM EDT (20:54 UTC)
- Expired
- Mar 31, 2012, 6:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Wilmington, NC
County Horry County, SC
The radar
The Wilmington radar (KLTX), 32 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
809
WWUS82 KILM 312054
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
454 PM EDT SAT MAR 31 2012
SCZ053-054-312200-
COASTAL HORRY-INLAND HORRY-
454 PM EDT SAT MAR 31 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY COUNTY THROUGH 600 PM
EDT...
AT 454 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HAMMOND...OR ABOUT 13 MILES NORTHWEST OF NORTH MYRTLE BEACH...MOVING
SOUTHEAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE LITTLE RIVER...NORTH MYRTLE BEACH...
BROOKSVILLE...CHERRY GROVE BEACH...HAMMOND...HAND...LONGS...WAMPEE...
ATLANTIC BEACH AND BRIARCLIFFE ACRES.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3391 7899 3404 7879 3393 7863 3385 7854
3384 7858 3383 7862 3379 7872 3371 7885
TIME...MOT...LOC 2054Z 305DEG 17KT 3393 7884
$$
15What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 3:18 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 31, 3:18 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
318 PM EDT SAT MAR 31 2012
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA THROUGH TONIGHT AS
A COLD FRONT CROSSES THE AREA ...AND THEN MOVES OFF THE COAST.
DRY WEATHER IS EXPECTED SUNDAY AS HIGH PRESSURE PASSES ACROSS THE
REGION. A WEAK COLD FRONT WILL DROP SOUTH THROUGH THE AREA MONDAY.
UNSETTLED CONDITIONS WILL RETURN BY THE MIDDLE OF NEXT WEEK AS A
LOW PRESSURE SYSTEM APPROACHES THE EASTERN CAROLINAS.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 2:30 PM SATURDAY...CONVECTION CONTINUES THIS AFTERNOON IN
ADVANCE OF COLD FRONT...WHICH IS SLATED TO MOVE ACROSS THE
FORECAST AREA FROM NORTH TO SOUTH OVERNIGHT. BREAKS IN THE CLOUD
COVER AND INCREASING LIFT IN ADVANCE OF A PRE-FRONTAL TROUGH
HELPING WIDELY SCATTERED SHOWERS TO BREAK OUT...MAINLY OVER OUR NC
COUNTIES AND HORRY COUNTY. LITTLE OR NO THUNDER AT THIS TIME. THERE
IS STILL THE POSSIBILITY OF ISOLATED STRONG CONVECTION LATER THIS
AFTERNOON IF WE GET THE RIGHT COMBINATION OF HEATING DUE TO BREAKS
IN THE CLOUD COVER PLUS LIFT FROM THE APPROACHING FRONT AND
ASSOCIATED H/5 TROUGH.
MODEL SOUNDINGS SHOW DRYING AT ALL LEVELS AFTER FROPA SO EXPECT
CHANCES FOR PRECIP TO DECLINE OVERNIGHT FROM NORTH TO SOUTH. IT
WILL BE DRY WELL BEFORE DAYBREAK ON SUNDAY.
OVERNIGHT MINIMUMS WILL BE BELOW LAST NIGHTS READINGS AS WE GET
THE INITIAL COLD SURGE FOLLOWING FROPA. EXPECT MINIMUMS IN THE MID
50S MOST LOCATIONS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 300 PM SATURDAY...COLD FRONT POSITIONED JUST OFFSHORE AT THE
START OF THE PERIOD. NVA AND SOME DRY AIR ADVECTION THROUGH THE MID
LEVELS OF THE COLUMN KEEP SUNDAY SUNNY...BUT TEMPS WILL WARM WELL
INTO THE 70S WITH LACK OF ANY CAA AND ENHANCED RIDGING ALOFT. TEMPS
REMAIN WELL ABOVE CLIMO SUNDAY NIGHT AS GRADIENT TIGHTENS BETWEEN
RIDGE OF HIGH PRESSURE AND ADVANCING COLD FRONT FROM THE NORTH. THIS
COMBINED WITH SOME INCREASING MID-LEVEL CLOUDINESS WILL KEEPS MINS
IN THE MID/UPPER 50S.
SHORTWAVE TROUGH ROTATING DOWN FROM NEW ENGLAND SPAWNS A SURFACE LOW
IN THE MID ATLANTIC WHICH TRIES TO DRIVE A COLD FRONT THROUGH EARLY
MONDAY. WITH N/NW FLOW ALOFT...ANTICIPATE THIS FRONT TO WORK ALL THE
WAY SOUTH THROUGH THE CWA BY AFTN. DURING FROPA...MID LEVEL LAPSE
RATES STEEPEN AND FORECAST SOUNDINGS DEPICT INCREASING SATURATION IN
THE 800-500MB LAYER. FORCING IS NOT STRONG...BUT WILL ADD A SCHC POP
FOR TSTMS MONDAY...DECREASING FROM NORTH TO SOUTH THROUGH THE AFTN.
THIS FRONT WILL MAKE FOR A DIFFICULT TEMP FORECAST MONDAY AS
WELL...WITH 850MB TEMPS POSSIBLY FALLING THROUGH PEAK
HEATING...ESPECIALLY ACROSS NE ZONES. EXPECT TEMPS TO RANGE FROM THE
UPPER 80S IN THE TYPICAL WARM PEE DEE LOCATIONS...TO AROUND 80 IN
THE NORTHEAST ZONES...EVEN WITH FAVORED DOWNSLOPE COMPRESSIONAL
WARMING OCCURRING.
FRONT STALLS SOUTH OF THE AREA AND SOME ISENTROPIC LIFT BEGINS LATE
MONDAY NIGHT...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE CWA.
WILL RAMP POP BACK UP TO SCHC ACROSS THE SOUTH. MINS WILL FALL TO
AROUND 50 ACROSS THE NORTHEAST CWA...TO NEAR 60 IN THE SOUTH.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...AMPLITUDE WILL ONCE AGAIN BE
THE NAME OF THE GAME FOR THE EXTENDED AS A LARGE MID LEVEL CYCLONE
WILL BE WOBBLING OVER THE FOUR CORNERS REGION INITIALLY WITH RIDGING
JUST WEST OF OUR REGION. AT THE SURFACE A FRONT WILL RESIDE JUST TO
THE SOUTHWEST BEFORE GETTING WASHED OUT WEDNESDAY. A BACKDOOR FRONT
WILL MOVE ACROSS THURSDAY INCREASING THE WEAK FORCING MECHANISMS IN
PLACE...THIS AS THE MID LEVEL PATTERN AMPLIFIES SLIGHTLY. FINALLY
LATE THURSDAY AND FRIDAY THE MAIN SYSTEM ASSOCIATED WITH THE
PREVIOUSLY MENTIONED MID LEVEL LOW MOVES ACROSS. BOTTOM LINE...I
HAVE INCREASED POPS FROM TUESDAY THROUGH THURSDAY INCREMENTALLY
BASED ON A DIURNAL SCENARIO. THE NEW DAY...SATURDAY LOOKS DRY AT
THIS POINT BUT THE INHERIT DIFFICULTIES OF FORECASTING A CLOSED
SYSTEM THIS FAR OUT IN TIME MAKE FOR A LOW CONFIDENCE DRY
FORECAST.
REGARDING TEMPERATURES...HAVE INCREASED TEMPERATURES A BIT ACROSS
THE BOARD TO MATCH GUIDANCE AND ADJACENT OFFICES BUT OVERALL TRENDS
OF SLIGHTLY ABOVE EARLY TREND TO NEAR NORMAL LATE REMAIN INTACT.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...THE LAST OF THE PRECIPITATION IS CURRENTLY EXITING THE
COASTAL TERMINALS. ANOTHER IMPULSE WILL APPROACH FROM THE SOUTHWEST
THIS AFTERNOON WITH SHOWERS AND ISOLATED THUNDERSTORMS...BUT EXPECT
THIS ACTIVITY TO REMAIN SOUTHEAST OF THE COASTAL TERMINALS.
WIDESPREAD MVFR CEILINGS ARE EXPECTED EARLY THIS AFTERNOON IMPROVING
TO VFR BY MID AFTERNOON. WINDS WILL BE SOUTHWESTERLY...WITH
OCCASIONAL GUSTS TO AROUND 20 KNOTS BY MID AFTERNOON.
EXPECT SCATTERED CONVECTION TO RE-DEVELOP NORTHWEST OF LBT/FLO THIS
EVENING AHEAD OF A COLD FONT. THE ACTIVITY WILL SPREAD SOUTHEAST TO
THE COASTAL TERMINALS AROUND MIDNIGHT...BUT EXPECT ACTIVITY TO BE
TEMPERED BY MORE STABLE CONDITIONS LEFT BEHIND BY EARLIER CONVECTION
AS WELL AS THE TIME OF DAY. AHEAD OF THE CONVECTION THERE WILL BE
WINDOW OF OPPORTUNITY FOR BR DEVELOPMENT GIVEN LIGHT WINDS AND MOIST
SOILS. IFR COULD CERTAINLY OCCUR AT THE COASTAL TERMINALS BEFORE THE
FRONT ARRIVES. THE FRONT WILL MOVE THROUGH BREAKING UP THE FOG...BUT
EXPECT MOISTURE TO BE LIFTED INTO A STRATUS LAYER. POST-FRONTAL IFR
EXPECTED AT LBT WITH MVFR POSSIBLE AT THE REMAINING TERMINALS. THE
STRATUS WILL LIFT AND BREAKUP TO VFR LEVELS MID TO LATE MORNING.
EXTENDED OUTLOOK...BECOMING VFR SUNDAY MORNING. LOW CONFIDENCE
SHOWERS/ISOLATED THUNDERSTORM MONDAY AND TUESDAY. SCATTERED
CONVECTION POSSIBLE WEDNESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2:30 PM SATURDAY...AFTER INCORPORATING LATEST GUIDANCE HAVE
UPGRADED TO A SMALL CRAFT ADVISORY FOR OUR NC WATERS FOR THE
REMAINDER OF THE DAYLIGHT HOURS. ADVISORY WILL BE MARGINAL...BUT
IT LOOKS GOOD FOR SOUTHWESTERLY 25 KT WINDS TO DEVELOP OVER THE
OUTER FRINGES OF OUR WATERS THIS AFTERNOON AND EVENING IN ADVANCE
OF COLD FRONTAL PASSAGE.
FRONT WILL MOVE FROM NORTH TO SOUTH ACROSS THE WATERS
OVERNIGHT...WITH WINDS SHIFTING TO A MORE NORTHERLY DIRECTION BY
DAYBREAK SUNDAY. WINDS WILL DECREASE AS FRONT MAKE ITS CLOSE
APPROACH THIS EVENING...ALLOWING SMALL CRAFT ADVISORY TO EXPIRE AS
ADVERTISED. SEAS IN THE 3 TO 5 FT RANGE TODAY WILL SUBSIDE TO
AROUND 2 TO 4 FT OVERNIGHT.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM SATURDAY...COLD FRONT WILL BE POSITIONED OFFSHORE AT
THE START OF THE PERIOD WITH N/NE WINDS ONGOING ACROSS THE WATERS.
RIDGE OF HIGH PRESSURE BUILDS IN FROM THE SOUTH DURING THE AFTN AND
WINDS BECOME LIGHT...VEERING TO THE SW THROUGH THE EVE AS A
PRE FRONTAL AIRMASS MOVES OVER THE AREA AND INCREASING RAPIDLY TO
15-20 KTS SUN NIGHT AS A COLD FRONT APPROACHES FROM THE WEST. COLD
FRONT DROPS SOUTH DURING MONDAY...AND WINDS WILL GRADUALLY VEER FROM
SW TO N...THEN NE MONDAY NIGHT...ALL AT SPEEDS OF AROUND 10 KTS.
LACK OF ANY MEANINGFUL SWELL WITHIN THE WAVE SPECTRUM MEANS THAT
SEAS WILL BE PRIMARILY WIND DRIVEN...2-3 FT THROUGH THE
PERIOD...WITH A COMBINATION OF NE AND SW CHOP SUNDAY...BECOMING
DOMINATED BY NE WAVE ON MONDAY.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 300 PM SATURDAY...MAIN EVENT FOR THE MARINE
COMMUNITY WILL BE THE BACK DOOR FRONT MOVING ACROSS THURSDAY. THIS
FRONT WILL EVENTUALLY BRING ALL WINDS AROUND TO NORTHEAST BUT FOR
MOST OF THE DAY THURSDAY THE NORTH CAROLINA AND SOUTH CAROLINA
WATERS WILL BE DIVIDED BY THE FRONT. FOR EARLIER IN THE
PERIOD...EASTERLY WINDS INITIALLY WITH A SOUTH TO SOUTHWESTERLY FLOW
DEVELOPING LATER TUESDAY AND PREVAILING THROUGH WEDNESDAY. SEAS ARE
GENERALLY 2-4 FEET WITH WINDS WAVES DOMINATING THE SPECTRUM.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ250-
252.
&&
SYNOPSIS...
NEAR TERM...REK
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...REK/MRR
MARINE...REK/JDW/SHKHazardous weather outlook, Mar 31, 2:01 PM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 201 PM EDT SAT MAR 31 2012 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-011815- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 201 PM EDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-011815- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 201 PM EDT SAT MAR 31 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ254-256-011815- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 201 PM EDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 31, 4:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
454 PM EDT SAT MAR 31 2012
SCZ053-054-312200-
COASTAL HORRY-INLAND HORRY-
454 PM EDT SAT MAR 31 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY COUNTY THROUGH 600 PM
EDT...
AT 454 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HAMMOND...OR ABOUT 13 MILES NORTHWEST OF NORTH MYRTLE BEACH...MOVING
SOUTHEAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE LITTLE RIVER...NORTH MYRTLE BEACH...
BROOKSVILLE...CHERRY GROVE BEACH...HAMMOND...HAND...LONGS...WAMPEE...
ATLANTIC BEACH AND BRIARCLIFFE ACRES.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3391 7899 3404 7879 3393 7863 3385 7854
3384 7858 3383 7862 3379 7872 3371 7885
TIME...MOT...LOC 2054Z 305DEG 17KT 3393 7884
15The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 10:21 AM EDT | Special Marine Warning | ILM | 39 min | |
| Mar 31, 1:59 PM EDT | Small Craft Advisory | ILM | 4 hr |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.